Massachusetts, 2018

Flooding and Damaging Winds in Massachusetts, August 9, 2018

August 9, 2018 · NWS BOX · 10 events in 2 counties and zones

A cold front moved across Massachusetts, bringing thunderstorms and downpours to Southeast Massachusetts and especially over Cape Cod. 5 inches of rain fell on Cape Cod during the morning and early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Massachusetts, bringing thunderstorms and downpours to Southeast Massachusetts and especially over Cape Cod. Up to 4.5 inches of rain fell on Cape Cod during the morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 9, 6:21 AM EST, 45 minutes earlier.

Area forecast discussion, Aug 9, 6:21 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
721 AM EDT Thu Aug 9 2018

.SYNOPSIS...
Showers and thunderstorms with torrential rainfall will be
focused mainly across Rhode Island and Southeast MA
today...especially this morning. Dry and somewhat less humid
weather works into the region tonight into the first part of
Friday behind a cold front. Waves of low pressure will move
along a stalled front south of New England, which could bring
scattered showers and thunderstorms from time to time from
Friday night through the weekend. Another low may develop early
next week, then slowly move across the region which may bring
scattered showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Showers/thunderstorms w/torrential rainfall focused near and
  southeast of the Boston to Providence corridor esp this am

* Localized flash flood/isolated severe weather threat across
  southeast New England into mid afternoon

720AM update...
Convection has been limited along the rear convergence zone of
the LLJ. This is likely a function of it remaining at or below
20 kt at H92/H85 per latest LAPS data. A few isolated cells have
formed within a band of very high humidity/conditionally
unstable CAPE offshore, but these too have struggled to break
through 20kft most of the morning. Tricky to tell exactly where
the front is this morning as it has slowed down, leading to a
significant lag in the lower theta-e airmass NW of the region.
Therefore, with some clearing noted near the CT valley, there is
still the possibility for some mid morning-afternoon convection
to once again fire as the instability should remain in place
until this evening. However, by evening, with the front finally
shifting offshore convection should wane rapidly.

Previous discussion...

Interesting setup this morning with the approaching mid level
trough/height falls. Given high Pwat airmass in place...SPC
meso-analysis still indicating 1000 to 2000 J/KG of Cape. In
fact...along the south coast dewpoints were in the middle to
upper 70s yielding MUCapes on the order of 3000 J/KG. Bulk
effective shear will increase by 12z to between 30 and 35 knots
as shortwave approaches. The low level jet is not overly
strong...but on the order of 15 to 20 knots which is enough
given the very high dewpoints and amount of instability.

The result of these conditions early this morning has resulted
in a cluster of thunderstorms developing with torrential
rainfall in northern RI. This activity will lift northeast over
the next 1 to 2 hours and impact portions of southeast MA.
Additional showers and thunderstorms were developing in the
vicinity of western Long Island. This activity will also lift
northeast and likely impact portions of southeast New England a
bit later this morning.

While a few showers and thunderstorms are possible across the
interior today...the main focus for the more significant
activity will be near and particularly southeast of the Boston
to Providence corridor especially this morning. Pockets of
torrential rainfall may result in a localized flash flood threat
across this region. In addition...given dewpoints in the middle
to upper 70s and nearly 3000 J/KG of MUCapes near the south
coast there is the threat for a few strong to severe
thunderstorms. The main threat would be locally strong to
damaging wind gusts. The main time of concern is this
morning...but additional development is possible through mid-
late afternoon as surface boundary stalls out for a time across
southeast New England.

We should see more sunshine develop this afternoon, especially
across the interior as a bit drier air works into the region.
Highs should still top out in the upper 80s and lower 90s and
dewpoints across southeast New England will be higher.
Therefore...will extend the heat advisory for just RI/E MA for
the 4th consecutive day of 95+ heat indices.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Tonight...

Enough of a push of dry air works into the region behind the
cold front to result in a dry night. Under mostly clear
skies...low temperatures should be cooler than recent nights
dropping into the 60s in most locations. Will have to watch for
some patchy ground fog in the typically prone locations late.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overview and model preferences...
Although initially, heights will be gradually rising through
early in the weekend, but a slow moving low pres will develop
within an area of convection in the OH valley. This system
looks to occlude, with a deepening cutoff over the OH valley as
amplifying ridge begins to fold E from the Continental Divide. A
warm front, stretching and remaining stationary near to S of
the S coast will bring about a risk for SHRA/TSRA late in the
weekend until early next week. When the cutoff shifts E by mid
week although weakening, the risk for rain and TSRA increases.

Temperatures/Humidity...
As long as warm front stays S of the region, the highest dwpts
will also remain to the S. Therefore, although an increase in
humidity is expected, it will peak mainly after the weekend into
early next week. Temperatures, at least highs are likely to
remain near or above normal as H85 temps hover between +14 and
+16C, defined by what will likely be significant BKN/OVC cloud
cover N of the front. The only caveat will be Sat and early Sun
thanks to E flow. However, mins will be mild thanks to the
increase in humidity.

Precipitation...
Will need to watch a weak warm frontal wave Fri night,
potential a convective cold pool remnant which could initiate
strong thunderstorms/heavy rain along the S coast, within a
corridor of warm frontal shear and modest instability. Latest
guidance continues to highlight this risk. High PWATs near 2.00
in suggest heavy rain but the warm frontal shear also indicate
the risk for isolated strong to severe updrafts. Something to
monitor of the next 36 hours or so.

Beyond this, modest lift within upper lvl difluence E of the
cutoff low pres will lead to a risk for SHRA/TSRA especially
near the stalled front to the S. The increase in column/moisture
and dwpts suggest a gradual destabilization as well. Therefore,
will need to monitor for diurnally driven SHRA/TSRA through mid
week.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

Today...Moderate to high confidence. Low clouds and fog patches
will mainly be confined to the southeast New England coast early
this morning before improvement. Otherwise...while VFR
conditions dominate today lower conditions will occur in showers
and thunderstorms. The bulk of this activity will occur near and
especially southeast of the Boston to Providence corridor.

Tonight...High confidence. VFR outside the potential of some
overnight patchy ground fog in the typically prone locations.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate to high confidence in TAF.

Outlook /Friday through Monday/...

Friday: VFR.

Saturday Through Monday: Mainly VFR by day, but a mix of
MVFR/IFR in SHRA/TSRA occasional at times. Local IFR possible in
BR/FG.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

Today...High confidence. Main concern for mariners will be for
a few strong thunderstorms across our southern waters today
especially this morning. In addition...areas of fog will reduce
visibility for mariners. Winds/seas should remain below small
craft thresholds so no headlines anticipated.

Tonight...High confidence. Winds shift to the west and then the
northwest between 5 and 15 knots behind a cold front. Dry
weather anticipated and winds/seas will be well below small
craft thresholds.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt.

Friday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms, patchy fog. Local visibility
1 to 3 nm.

Saturday through Sunday: Winds less than 25 kt. Chance of rain
showers, slight chance of thunderstorms.

Sunday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms. Local visibility 1 to 3 nm.

Monday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Heat Advisory until 6 PM EDT this evening for MAZ005>007-
     013>021.
RI...Heat Advisory until 6 PM EDT this evening for RIZ002>007.
MARINE...None.

&&

SYNOPSIS...Frank/Doody
NEAR TERM...Frank/Doody
SHORT TERM...Frank
LONG TERM...Doody
AVIATION...Frank/Doody
MARINE...Frank/Doody
Hazardous weather outlook, Aug 9, 2:29 AM EST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
329 AM EDT Thu Aug 9 2018

CTZ002>004-MAZ002>004-008>012-022>024-026-RIZ001-008-100730-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-Block Island RI-
329 AM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible today. Main threat
would be very localized strong to damaging wind gusts. In addition,
any thunderstorm that develop will be capable of producing torrential
rainfall, resulting a very localized flood threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-013>021-RIZ002>007-100730-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
329 AM EDT Thu Aug 9 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few strong to severe thunderstorms are possible today. Main threat
would be very localized strong to damaging wind gusts. In addition,
any thunderstorm that develop will be capable of producing torrential
rainfall, resulting a very localized flood threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-100730-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
329 AM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 9, 1:29 AM EST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
229 AM EDT THU AUG 9 2018

CTZ004-RIZ001>004-090700-
Windham CT-Northwest Providence RI-Eastern Kent RI-Western Kent RI-
Southeast Providence RI-
229 AM EDT THU AUG 9 2018

...STRONG THUNDERSTORM...

At 229 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sterling, or near Plainfield, moving northeast at 25 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Providence, Warwick, Cranston, Coventry, North Providence, West
Warwick, Johnston, Plainfield, Smithfield, Lincoln, Killingly,
Scituate, West Greenwich, Canterbury, Foster, Sterling and Voluntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4164 7179 4164 7189 4174 7194 4190 7147
      4171 7138 4160 7179
TIME...MOT...LOC 0629Z 241DEG 22KT 4173 7181

md

The radar

The Boston radar (KBOX), 43 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

5 lightning, 3 thunderstorm wind, 2 flood. Local standard time, as filed.

Lightning, Bristol

When
August 9, 7:06 AM EST
Where
Bristol County, 2.17 mi WSW of Sconticut Neck
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.608, -70.909

At 7:06 AM EST, lightning struck a house on Butler Street in New Bedford.

Thunderstorm Wind, Barnstable

When
August 9, 9:09 AM EST
Where
Barnstable County, 0.33 mi S of Orleans
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.775, -70.000

At 9:09 AM EST, thunderstorm winds toppled a tree on O'Connor Road in Orleans, near the Transfer Station.

Thunderstorm Wind, Barnstable

When
August 9, 9:12 AM EST
Where
Barnstable County, 0.66 mi S of Rock Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.791, -70.002

At 9:12 AM EST, thunderstorm winds toppled numerous trees and wires on U.S. Route 6 between exit 12 and the Orleans rotary.

Thunderstorm Wind, Barnstable

When
August 9, 9:17 AM EST
Where
Barnstable County, 0.69 mi WNW of Tonset
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.802, -69.963

At 9:17 AM EST, thunderstorm winds brought down the top half of a small tree as well as some wires across Brick Hill Road and Tonset Road in Orleans.

Lightning, Barnstable

When
August 9, 9:48 AM EST
Where
Barnstable County, 0.48 mi WNW of Eastham
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.834, -69.978

At 9:48 AM EST, lightning struck a house on Mill Road in Eastham.

Flood, Barnstable

When
August 9, 9:51 AM EST to 12:51 PM EST
Where
Barnstable County, 0.51 mi ESE of Rock Harbor to 0.78 mi NE of Orleans
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.798, -69.990

At 9:51 AM EST, heavy rain brought up to a foot of water to Main Street in Orleans, in front of Friends Marketplace. Water was up to the wheel wells and floorboards of SUVs. At 9:52 AM, heavy rain flooded the basement of the Orleans District Court on Rock Harbor Road.

Lightning, Barnstable

When
August 9, 10:17 AM EST
Where
Barnstable County, 1.74 mi WSW of West Brewster
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.740, -70.131

At 10:17 AM EST, lightning struck a house on Red Top Road in Brewster, starting a house fire.

Lightning, Barnstable

When
August 9, 10:19 AM EST
Where
Barnstable County, 0.65 mi SSE of Tonset
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.791, -69.947

At 10:19 AM EST, lightning struck a house on Overlook Circle in Eastham, starting a house fire.

Lightning, Barnstable

When
August 9, 11:30 AM EST
Where
Barnstable County, 0.61 mi W of East Brewster
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.769, -70.062

At 11:30 AM EST, lightning struck a condominium on Sea Pines Drive in Brewster and started a fire.

Flood, Barnstable

When
August 9, 11:58 AM EST to 3:00 PM EST
Where
Barnstable County, 0.88 mi SW of South Brewster to 0.87 mi SW of South Brewster
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.741, -70.062

At 11:58 AM EST, Sheep Pond Drive and Clark Road were closed due to flooding.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780518, 780524, 780525, 780527, 780520, 780533, 780521, 780522, 780523, 780537.